Maryland, 2006Damaging Wind and Lightning Strike in Maryland, July 27, 2006
July 27, 2006 · NWS LWX · 2 events in 2 counties and zones
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 8:10 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 27, 8:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EDT THU JUL 27 2006
.UPDATE...
WATER VAPOR LOOP SHOWS A MIDWEST TROUGH SHEARS SOUTHWEST TO AN UPPER
LOW ACROSS THE FOUR CORNERS REGION. RIDGES DOMINATE THE SOUTHEAST
CONUS AND WESTERN CONUS. ACARS 400-250MB WIND OBSERVATIONS REVEAL
LIGHT WINDS OVER THE MID ATLANTIC REGION...WITH A 60KT WESTERLY JET
FROM THE PLAINS ACROSS THE GREAT LAKES REGION. 19Z SURFACE ANALYSIS
PLACES TROUGHS ALONG THE SOUTHEAST CONUS COAST AND IN THE LEE OF THE
APPALACHIANS. THE NEXT FRONTAL BOUNDARY APPEARS TO BE STALLING AND
BECOMING MORE DIFFUSE ACROSS THE MIDWEST.
00Z KIAD RAOB INDICATES PRECIPITABLE WATER VALUES OF 2.12 INCHES
(CLOSE TO 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR).
ALSO SHOWN IS STEEPENING MIDLEVEL LAPSE RATES. THIS HAS
SUBSTANTIALLY INCREASED INSTABILITY (WITH 2700 J/KG MLCAPE AND 1200
J/KG CAPE LIFTED FROM 850MB). ATMOSPHERIC PERTURBATIONS CAUSED BY
DIURNAL BOUNDARY LAYER COOLING IS FEEDING ON THE EXTREME ELEVATED
INSTABILITY TO ALLOW NUMEROUS THUNDERSTORM DEVELOPMENT ACROSS THE
NORTHERN FORECAST AREA.
VIGOROUS UPDRAFTS MAY LEAD TO POSSIBLE WET MICROBURSTS IN THE NEXT
COUPLE OF HOURS. WHEN COMBINED WITH PRECIPITABLE WATER VALUES AND
WARM RAIN PROCESS EFFICIENCY (-5C LEVEL AT 18KFT)...EXPECT
TORRENTIAL RAINS AND POSSIBLE DOWNED TREES FROM 30 T0 50 KT WINDS.
EXPECT MAJORITY OF THIS ACTIVITY TO MOVE OUT OF THE FORECAST AREA
AFTER MIDNIGHT. A SEVERE WEATHER EVENT WILL BE POSSIBLE FRIDAY IF
THERE IS ENOUGH MORNING CLEARING AHEAD OF THE MIDLEVEL TROUGH AXIS.
SHEAR VALUES WILL BE INCREASING...RAISING THE THREAT OF STORM
ORGANIZATION GREATER THAN THE PAST SEVERAL DAYS.
&&
.AVIATION...
BEST CHANCES FOR CONVECTION ARE LATE THIS EVENING THEN AGAIN
TOMORROW AFTERNOON AND EVENING AHEAD OF THE MIDLEVEL TROUGH. LIGHT
PATCHY FOG IS ONCE AGAIN EXPECTED TO DEVELOP OVERNIGHT.
&&
.MARINE...
SEVERAL OBSERVING SITES ALONG THE WATER INDICATE WINDS IN THE 15 TO
20 KNOT RANGE. MOREOVER...18Z NAM BUFKIT FORECAST SOUNDINGS INDICATE
A NOCTURNAL LOW LEVEL JET DEVELOPS...WITH MUCH OF THE 30KT WINDS
MIXING DOWN DUE TO 82F WATER SURFACE TEMPERATURES OVERNIGHT. THERE
MAY BE A LULL FROM 6 AM UNTIL 10 AM WHEN MIXING RESUMES.
WILL BE EXTENDING THE SMALL CRAFT ADVISORY INTO TOMORROW EVENING
GIVEN EXPECTED DEEP LAYER MIXING AHEAD OF THE MIDLEVEL TROUGH. THIS
WILL INCLUDE THE TIDAL POTOMAC WATERS AS WELL.
WATER LEVELS ARE MORE THAN A HALF FOOT ABOVE PREDICTED VALUES. THE
LUNAR CYCLE IS BEGINNING TO WAX FROM A NEW MOON.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>534 UNTIL 8 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ535>537 FROM 10 AM FRIDAY TO 8
PM FRIDAY.
&&
SHORT TERM/AVIATION/MARINE...ROGOWSKIHazardous weather outlook, Jul 27, 2:07 PM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT THU JUL 27 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
307 PM EDT THU JUL 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING BUT
SHOULD DIMINISH DURING THE LATE EVENING. ISOLATED SEVERE STORMS WILL
STILL BE A POSSIBILITY WITH THIS ACTIVITY...ESPECIALLY ACROSS
CENTRAL AND WEST MARYLAND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JB
In the hours before
Local storm report, Jul 27, 6:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM MARINE TSTM WIND 15 SE DRUM POINT 38.17N 76.23W
07/27/2006 M41.00 MPH ANZ534 MD BUOY
WIND GUST AT LOWER HOOPER ISLAND
&&
WOODCOCKLocal storm report, Jul 27, 6:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM MARINE TSTM WIND 15 SE DRUM POINT 38.17N 76.23W
07/27/2006 M41.00 KNOTS ANZ534 MD BUOY
WIND GUST AT LOWER HOOPER ISLAND
&&
WOODCOCKLightning, Carroll
- When
- July 27, 8:15 PM EST
- Where
- Carroll County, Mt Airy
- Injuries
- 5 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Strong thunderstorms moved across Northern Maryland during the evening of July 27. Nearly continuous cloud to ground lightning strikes were noted with these storms. Five people were injured at the Mount Airy Volunteer Fire Company's annual carnival. The people injured were riding a carnival ride at the time, and lightning struck the ride. Two of the people were rushed to a local hospital.
Thunderstorm Wind, Montgomery
- When
- July 27, 8:30 PM EST
- Where
- Montgomery County, 3 mi SSW of Damascus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.250, -77.217
Trees and large branches were downed in a 3 mile area near Damascus. Nearly constant lightning was also reported with these storms. Some minor property damage also occurred due to the severe thunderstorms moving through the local area.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 27 to 31, 20061 death · $361 million · 8 events
- Flash Flooding and Damaging Winds in Wisconsin, July 27, 20061 injured · $14 million · 61 kt wind · 17 events
- Heat in Texas, July 27, 20061 death · 1 event
- Lightning Strike in Louisiana, July 27, 20061 death · 1 event
- Flash Flooding and Flooding in Illinois, July 27, 2006$3.8 million · 55 kt wind · 23 events
- Flash Flooding in Pennsylvania, July 27 to 28, 2006$1.8 million · 2 events
- Tornadoes and Hail in Minnesota, July 27, 2006$82,000 · F1 · 33 events
- Lightning Strike in Florida, July 27, 2006$300,000 · 1 event
- Damaging Wind in Georgia, July 27, 2006$250,000 · 55 kt wind · 1 event
- Flash Flood in Arkansas, July 27, 2006$250,000 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, July 27, 20067 injured · 52 kt wind · 3 events
- Hail in Nebraska, July 27, 2006$120,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519127, 5519126.